Jump to content
Diabetes forums
  • Welcome To Diabetes Forums!

    Registration is fast, simple and absolutely free so please, join our community today to contribute and support the site.

Archived

This topic is now archived and is closed to further replies.

sweetblood

should I self treat or call 911?

Recommended Posts

sweetblood

My question is this: at what numerical value of low sugar should I call 911 if still conscous??

 

I ask this question because I've had some relatively bad lows (35 or less) in the last couple years. I do NOT take pills or insulin at this point. I just eat to my meter, so to speak.

 

During these severe lows I was able to recognize that I was in a severe hypo state and was able to treat the hypos, but I do have a tendency to overcorrect.

 

I just wonder if the day may possibly come that I may be so out of it that I wouldn't be able to recognize that I'm in a hypo state, and fail to treat accordingly, and as consequence lose consciousness.

 

I do wear a medical I'd but I wonder what good that would do me if noone is around. I live in an efficiency like place with a shared bathroom. My first step should be to inform the roomie of my medical isssues but then again I don't want him worrying about me exessively...I need some suggestions on how ro inform him of medical issues without worrying him to death.

 

Do you guys think its safe for me to self treat severe hypos like 30s and lower as long as I'm still able ti recognise them or is it better to call emergency services? I just don't like to create a scene like ambulances in front of house unless absolutely necessary ie heart attack/severe asthma attack. Guess its just stupid pride. What do you guys think?

Share this post


Link to post
Share on other sites
hfw

Yeow! Those are some nasty lows! If I were you, I would do something about preventing them ASAP. I'm told that many diabetics become hypo-unaware after repeated lows. You might be skating on thin ice here. And, just recently, I've gotten a little paranoid about hypos as there is some evidence to suggest that such lows may be connected with developing dementia. Since reading about it, I've begun to wonder about my mom. She wasn't diabetic, but she did get hypos fairly frequently, and she did develop dementia. This was in the 90s, so it was diagnosed as Alzheimer's.

Share this post


Link to post
Share on other sites
sweetblood

Yeah. Quite nasty lows. I try my best to prevent them but my daily schedule is somewhat unpredictable. Sometimes it takes everything in me to prevent the hypos. I may decide to take a five minute walk to the store and sometimes despite eating beforehand, I still drop. I sometimes really, wanna take a brak from the testing, carb counting, treating highs and lows...sometimes I wonder if its worth even bothering with any of it. But I know if I were to take a break and NOT test for a couple days, I may end up with bigger problems than ever. So I do what I have to do, sometimes reluctantly but I do it because I know that if I don't I may possibly lose my life ;not to be overly dramatic.

 

I think I may be juuuust starting to develop a teeny bit of hypo unawareness again. Just very, very slightly so I know what that means. Loosen control just a little. Guess that's on the immediate agenda. Man, this sucks ***! It is what it is.

 

And the possible link of hypos to dementia, now that kinda concerns me. I already have short term memory problems possibly related to long term antipsychotic drug therapy for a movement disorder. At least that's what the docs think is going on.

Share this post


Link to post
Share on other sites
sweetblood

Scratch that comment on hypo unawareness. What I really meant to say is I had one instance where I did not feel hypo but knew something was a bit off. It was after battling the pharmacy over a script and I was just so angry after that phone call. Needless to say I headed out to go somewhere and my sugar dropped to 35. Lucily I had just gotten to a place where I could get something to eat, which I did.

 

That was really the only time I didn't feel like it was a sugar problem; I just thought I was simply angry over the phone call with the pharmacy.

 

I do think my hypo sx are changing a little. I notice palpitations now with most hyps as well as the usual nausea which I notice with any hypo even in the 70s.

Share this post


Link to post
Share on other sites
ant hill
My question is this: at what numerical value of low sugar should I call 911 if still conscous??

 

Guess its just stupid pride. What do you guys think?

Stupid Pride?, I don't think it's stupid at all. I think wherever you go on this one and only earth is to treat yourself. If you are really in a remote place and no fast carbs within easy reach of course ring 911 (Here in Australia ;), ring 000).

I would look at lows at below 4/72, Even at that figure have a bite. ;):) An apple is nice if there's one. :o

Share this post


Link to post
Share on other sites
NoraWI

The short answer is, YES, treat that hypo if you can, then call 911 and/or your roomie. My concern, however, is HOW you are getting so many extreme hypos when you are not on meds nor insulin. That's definitely something to bring up with your doctor(s) and as soon as possible! Is something suppressing your liver?

Share this post


Link to post
Share on other sites
xMenace

In my humble opinion, if you can call 911, it's not an emergency. Sorry, but we treat our own sugar problems. Carry a bag of dextrose tablets and pound them down. Early responders can't do anything you can't do yourself. If you are really unsure, buy a glucagon gun and stab yourself when that low. You'll do it only once ;)

Share this post


Link to post
Share on other sites
Kenton

I carry the tabs and also have stashed containers of tabs and bottles of liquid glucose in my car, on my bikes, and various places at work and home.

Back before I discovered that I also have a metabolic fat burning disorder I had a tendency to go very low after I went on insulin.

Problem was resolved and I have only had dips into the high 50's a few times since.

I use glucose tabs to treat as it causes less rebound problems for me.

From what I saw the time the guy at work had a glucagon injection I do not want that done to me.

Share this post


Link to post
Share on other sites
Kathryn10

I agree with xMenace. It's up to you though and how comfortable you are. I personally don't like going to a hospital or having someone else "manage" my bgs and then send me a huge bill for it. I'd rather eat some glucose tabs and give it half an hour to see where I'm at. But this really is something that you need to decide for yourself.

Share this post


Link to post
Share on other sites
Moonpie

I think you need to find out why you are getting hypos. Review your diet etc & then discuss with your Dr. Right now you can treat tehm ok, but what happens if one time you can't?

Share this post


Link to post
Share on other sites
don1942

I have reached 39, but was able to successfully reverse the low with a lot of carbs. The one time my wife had to call 911, my BG was still in the mid 50s. The EMT gave me an intravenouss glucose drip which brought me back to awareness. Apparently, the speed at which i dropped was more significant than the actual level it dropped to.

 

My endocrinologist says he is happy with my A1c at 7 because if I tried to lower it more it would most likely lead to more hypos, at least in my case.

Share this post


Link to post
Share on other sites
Tribbles

Treating yourself is fine right up to the point where you cannot. I have had to feed glucose to someone with a really bad low because their short term memory had packed up - they knew they had to do something, they just couldn't remember what. Below 55 random bits of your brain shut down and depending what goes you may find there are certain things you cannot do, sometimes you do not even realise this. Luckily the brain has lots of redundancy so usually the loss isn't total incapacitating but sometimes it is. Everyone reacts differently.

 

That said I have never called 911 for a low, but then if I needed to I probably wouldn't realise it.

Share this post


Link to post
Share on other sites
sweetblood

Great point, tribbles on that last statement. That makes a lot of sense. I agree with xmenace 100 percent. If you recognize you're in a hypo state and are able to self treat then treat it yourself. Good points here.

 

That answers my question. Thanks guys for all the input. Much appreciated. :)

Share this post


Link to post
Share on other sites
don1942

According to my support group facilitator and Medtronic instructor, the new Minimed CGM and pump pending final FDA approval will have an automatic suspend feature Activted automatically when there is no response to a low BG warning after a specified time and under a specified level.

 

Apparently, all the Minimed people have completed instructional courses on its operation so the final approval is anticipated shortly by Medtronic.

Share this post


Link to post
Share on other sites

×

Important Information

By using this site, you agree to our Terms of Use.